Florida, 2022

Lightning Strike in Florida, April 2, 2022

April 2, 2022 · NWS TBW · 1 event in 1 county or zone

Two people were injured after being struck by lightning at an outdoor event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Two people were injured after being struck by lightning at an outdoor event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 2, 4:48 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 2, 4:48 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
548 PM EDT Sat Apr 2 2022

.UPDATE...
The remaining counties have been removed from the Severe
Thunderstorm Watch across the county warning area. Stronger storms
are still present over the central Gulf of Mexico and will need to
be monitored as they push towards the Florida Peninsula later
tonight.

Otherwise, the line of storms that moved in this afternoon brought
a much cooler airmass a bit farther south that was previously
forecast. The temperature and dew point forecasts for the next
few hours have been adjusted in response.

&&

.Prev Discussion... /issued 329 PM EDT Sat Apr 2 2022/

UPDATE...
With the leading edge of the convection pushing southeast into the
Tampa Bay area, the Nature Coast counties have been removed from
the Severe Thunderstorm Watch. Mainly stratiform rain will linger
there through the evening, with urban and small stream flooding
possible, and only occasional thunderstorms and associated wind
gusts expected. Farther south, the Severe Thunderstorm Watch
remains in effect for Pasco and Polk counties.

Prev Discussion... /issued 301 PM EDT Sat Apr 2 2022/

DISCUSSION...
The #90 watch for the Nature Coast and Polk will continue through
23Z this evening. It is also possible that it will need to be
expanded later this afternoon to include the greater Tampa Bay
area and Suncoast, but we will see how things evolve over the next
few hours.

The convection focused on the frontal boundary will settle south
across the area through the afternoon and evening, with a few
showers and storms expected to also develop ahead of the line in the
warm and moist environment. The severity of the storms should
subside around midnight with rain lingering through the early
morning hours south as the boundary stalls again across south FL.
weak ridging will be in place for Sunday with the boundary migrating
north over the area again on Monday, allowing for some showers and
storms. S/SE flow then remains across the area through mid-week
until the next cold front moves through the area Thursday and stalls
across south FL Thursday night. Some drier high pressure will be in
place for the end of the week, with a strong upper trough
approaching the state at the end of the period.

Highs remain generally in the 80s through much of next week, but
then fall into the 70s to low 80s for Friday into the weekend behind
the next front. Lows remain in the upper 50s to lower 70s generally
as well, but fall behind the next front into the upper 40s to lower
60s for the end of the period.

AVIATION...
MVFR ceilings likely to be in place for much of the period, with
some VFR clearing today through mid-afternoon, and some periods of
IFR in thunderstorms later this afternoon/evening, as well as in
some fog in the early morning hours Sunday.

MARINE...
No concerns through Monday with respect to winds. Thunderstorms
will cause locally enhanced winds and seas briefly across the
waters over the next few days, but overall winds expected to
remain AOB 15 knots. Winds do increase however for Tuesday and
Wednesday with another series of fronts and upper level
disturbances across the area. Will monitor for any possible
headlines.

FIRE WEATHER...
No concerns with thunderstorms in the forecast for the next few
days.

&&

.Preliminary Point Temps/PoPs...
TPA  67  82  67  83 /  90  10  10  40
FMY  69  83  67  85 /  70  50   0  50
GIF  65  82  63  85 /  90  10   0  40
SRQ  67  81  65  84 / 100  20  10  40
BKV  60  82  57  84 /  80  10  10  30
SPG  68  81  70  82 /  90  10  10  40

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&

UPDATE...Fleming
Hazardous weather outlook, Apr 2, 4:15 AM EST, 13 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
515 AM EDT Sat Apr 2 2022

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-030000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
515 AM EDT Sat Apr 2 2022

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected. Some storms that do develop may become
severe. Thunderstorms that develop will be capable of producing
strong gusty winds...hail...locally heavy rains...and frequent
deadly lightning strikes.

...WATERSPOUT IMPACT...
Atmospheric conditions are favorable for waterspout development.
Mariners should be on the lookout for waterspouts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...THUNDERSTORM IMPACT...
Thunderstorms are expected through next week. Isolated storms may
become severe on Sunday. Thunderstorms will be capable of
producing strong gusty winds...locally heavy rains... and frequent
deadly lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

Flannery

In the hours before

Special weather statement, Apr 2, 1:06 PM EST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
206 PM EDT Sat Apr 2 2022

FLZ043-050-148-149-151-248-249-251-021845-
Inland Hernando FL-Inland Pasco FL-Coastal Hernando FL-Sumter FL-
Coastal Hillsborough FL-Pinellas FL-Coastal Pasco FL-
Inland Hillsborough FL-
206 PM EDT Sat Apr 2 2022

...Strong thunderstorms will impact portions of Sumter, Pasco,
Hernando, northern Pinellas and northwestern Hillsborough Counties
through 245 PM EDT...

At 205 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Mascotte to Jasmine Estates.
Movement was southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tampa, Spring Hill, Clearwater, Largo, New Port Richey, Zephyrhills,
Brooksville, Wildwood, Dade City, Bushnell, Hudson, Holiday, Lutz,
St. Leo, Weeki Wachee, Palm Harbor, New Port Richey East, South
Brooksville, Zephyrhills South and North Brooksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and west central Florida.

&&

LAT...LON 2847 8278 2869 8251 2869 8242 2867 8242
      2867 8227 2872 8225 2879 8217 2889 8226
      2896 8217 2896 8202 2889 8195 2833 8196
      2831 8199 2832 8205 2827 8206 2785 8284
      2798 8289
TIME...MOT...LOC 1805Z 305DEG 17KT 2858 8201 2829 8266

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Apr 2, 1:07 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
207 PM EDT SAT APR 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0118 PM     TSTM WND GST     1 NNE WEEKI WACHEE      28.52N 82.57W
04/02/2022  M41 MPH          HERNANDO           FL   MESONET

            MESONET STATION XWKI WEEKI WACHEE.

&&

JCM
Special weather statement, Apr 2, 1:44 PM EST, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
244 PM EDT Sat Apr 2 2022

FLZ043-050-052-148-149-151-248-249-251-021930-
Inland Hernando FL-Inland Pasco FL-Coastal Hernando FL-Sumter FL-
Coastal Hillsborough FL-Pinellas FL-Polk FL-Coastal Pasco FL-
Inland Hillsborough FL-
244 PM EDT Sat Apr 2 2022

...Strong thunderstorms will impact portions of southern Sumter,
Pasco, southeastern Hernando, Pinellas, Hillsborough and northwestern
Polk Counties through 330 PM EDT...

At 243 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Mascotte to near Harbor
Bluffs. Movement was south at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tampa, Spring Hill, Clearwater, Lakeland, Largo, Pinellas Park, Plant
City, Temple Terrace, Seminole, New Port Richey, Auburndale,
Zephyrhills, Brooksville, Dade City, Bushnell, Downtown Saint
Petersburg, Hudson, Fort Desoto Park, Holiday and Saint Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and west central Florida.

&&

LAT...LON 2835 8281 2883 8195 2835 8196 2835 8166
      2826 8166 2826 8156 2822 8153 2757 8278
      2786 8291
TIME...MOT...LOC 1843Z 351DEG 17KT 2851 8196 2795 8288

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Special weather statement, Apr 2, 2:33 PM EST, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
333 PM EDT Sat Apr 2 2022

FLZ043-050-052-151-249-251-022030-
Inland Pasco FL-Sumter FL-Coastal Hillsborough FL-Pinellas FL-
Polk FL-Inland Hillsborough FL-
333 PM EDT Sat Apr 2 2022

...Strong thunderstorms will impact portions of southeastern Sumter,
southeastern Pasco, east central Pinellas, Hillsborough and northern
Polk Counties through 430 PM EDT...

At 332 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Poinciana to near Plant
City to near Macdill Air Force Base. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tampa, Lakeland, Plant City, Winter Haven, Temple Terrace, Haines
City, Bartow, Lake Wales, Auburndale, Zephyrhills, Dade City,
Downtown Saint Petersburg, Fish Hawk, Brandon, Lutz, St. Petersburg,
St. Leo, Zephyrhills South, East Lake-Orient Park and Wesley Chapel
South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central and west central Florida.

&&

LAT...LON 2801 8138 2806 8146 2805 8146 2797 8137
      2789 8178 2777 8218 2777 8254 2779 8253
      2777 8255 2777 8267 2837 8224 2835 8196
      2835 8166 2826 8166 2826 8156 2820 8152
      2814 8152 2814 8146 2809 8145 2808 8135
TIME...MOT...LOC 1932Z 296DEG 39KT 2810 8140 2804 8208 2788 8248

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TBW
Local storm report, Apr 2, 2:43 PM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
343 PM EDT SAT APR 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     2 NNE BELLEAIR          27.96N 82.80W
04/02/2022  M40 MPH          PINELLAS           FL   MESONET

            MESONET STATION 0579W 1.9 NE BELLEAIR
            (WEATHERSTEM).

0254 PM     MARINE TSTM WIND 3 NNW BELLEAIR          27.98N 82.83W
04/02/2022  M44 MPH          GMZ853             FL   BUOY

            BUOY STATION CWBF1 CLEARWATER BEACH PIER 60.

0255 PM     MARINE TSTM WIND 4 NNW BELLEAIR          27.99N 82.83W
04/02/2022  E43 MPH          PINELLAS           FL   MESONET

            MESONET STATION FW1789 CLEARWATER BEACH.

0300 PM     TSTM WND GST     1 N BELLEAIR            27.95N 82.81W
04/02/2022  E46 MPH          PINELLAS           FL   MESONET

            MESONET STATION EW6508 BELLEAIR.

&&
Local storm report, Apr 2, 5:54 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
654 PM EDT SAT APR 2 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     LIGHTNING        TAMPA INTERNATIONAL APR 27.98N 82.51W
04/02/2022                   HILLSBOROUGH       FL   BROADCAST MEDIA

            *** 2 INJ ***
            TWO PEOPLE WERE TRANSPORTED TO THE HOSPITAL
            AFTER BEING STRUCK BY LIGHTNING OUTSIDE OF A
            STADIUM EARLIER THIS AFTERNOON. BOTH
            INDIVIDUALS WERE REPORTED TO BE IN STABLE
            CONDITION.

&&

The radar

The Tampa radar (KTBW), 32 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hillsborough

When
April 2, 5:54 PM EST
Where
Hillsborough County, 1.22 mi E of (Tpa)tampa Intl Arpt
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.980, -82.510

Two people hospitalized in stable condition after being struck by lightning outside of Raymond James stadium after attending an outdoor event.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012563.